Psychotropic drugs can cause birth defects
Last Updated: Saturday, June 26, 2010, 00:00
  

London: Use of psychotropic drugs during pregnancy can increase the probability of birth defects, new research says.



Psychotropic medications are capable of affecting the mind, emotions and behaviour of an individual.



Researchers at the University of Copenhagen (UC) have documented the serious side-effects that can be associated with these types of medications.

Between 1998 and 2007, psychotropic drugs were associated with 429 adverse drug reactions in Danish children under 17 years.



UC researchers from the Faculty of Pharmaceutical Studies concluded that more than half of the 429 cases were serious and several involved birth defects such as deformities and severe withdrawal syndrome.



Lise Aagaard and Ebbe Holme Hansen, both UC professors, studied all 4,500 paediatric adverse drug reaction reports submitted during the study period to find those which were linked to psychotropic medications.



They found that 42 percent of adverse reactions were reported for psychostimulants, such as Ritalin, which treats attention deficit disorder (ADD), followed by 31 percent for antidepressants, such as Prozac, and 24 percent for antipsychotics, such as Haldol.

"A range of serious side effects such as birth deformities, low birth weight, premature birth, and development of neonatal withdrawal syndrome were reported in children under two years of age, most likely because of the mother`s intake of psychotropic medication during pregnancy," says Aagaard.



The researchers believe that these tendencies should serve as a warning to doctors and healthcare personnel, said an UC release.



"Psychotropic medication should not be prescribed in ordinary circumstances, because this type of medication has a long half-life," says Aagaard.



These findings have been published in the open access BMC Research Notes.



IANS


First Published: Saturday, June 26, 2010, 00:00



comments powered by Disqus